Wisconsin, 2016

Hail in Wisconsin, July 11, 2016

July 11, 2016 · NWS DLH · 1 event in 1 county or zone

A thunderstorm dropped hail, up to the size of pennies, on Hayward during the early morning of July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm dropped hail, up to the size of pennies, on Hayward during the early morning of July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:54 AM CST, 1 minute earlier.

Area forecast discussion, Jul 11, 5:54 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
654 AM CDT MON JUL 11 2016

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 11 2016

Large line of storms will be entering our western zones around 3
am. This line of storms has a history of producing damaging winds
greater than 70 mph. The best chance of severe of damaging winds
will be south of U. S. Highway 2 in area of extreme instability and
moisture gradient aided by inflow winds of 45 to 50 knots.

.LONG TERM...(Tuesday night through Sunday)
Issued at 239 AM CDT Mon Jul 11 2016

A return to seasonable conditions mid to late week, then a warming
trend into the weekend. A few chances for rain showers in the
northwest flow pattern that develops, with a low chance for
thunderstorms over the weekend.

On the synoptic scale the mature low over southern Manitoba Tuesday
night will lift northeast towards Hudson Bay and weaken, partially
due to a mid-level ridge over the lower Great Lakes into New
England. To the west zonal flow will give way to weak ridge
developing over the Rockies late-week, gradually sliding eastward
into the northern Plains over the weekend as a weak shortwave
trough moves in across southern British Columbia. This will result
in a northwest flow pattern aloft through the rest of the work week.
In this northwest flow pattern a few weak clipper-like disturbances
are expected to result in a chance of showers across northern
Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On
Friday an area of high pressure builds across the upper Mississippi
river valley, moving east towards the lower Great Lakes on Saturday.
As that high moves to the east and a weak mid-level ridge builds in
temperatures will warm to above normal, with a chance for showers
and few thunderstorms through the week associated with both a weak
warm front lifting northeast into the region as a series of weak mid-
level shortwave troughs behind the ridge axis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 654 AM CDT Mon Jul 11 2016

Changing weather conditions through the TAF period with VFR to
LIFR conditions expected at most sites. Morning showers and
thunderstorms are expected to eventually diminish by mid-day
resulting in ceilings increasing to VFR. During the day gusty
south-southeast winds are expected at times with peak gusts to
around 25 knots. Later today - possibly as early as mid-
afternoon but more likely this evening - scattered to widespread
showers and thunderstorms are expected once again, continuing
through much of the night. In addition to the heavy rain reducing
visibility at times, ceilings will be at least MVFR most of the
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  86  66  82  62 /  80  80  10  10
INL  87  64  80  61 /  70  70  30  40
BRD  87  65  84  63 /  90  70  10   0
HYR  87  71  85  63 /  70  70  20  10
ASX  90  70  85  64 /  70  60  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for WIZ001.

MN...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

SHORT TERM...clc
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 11, 3:10 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT MON JUL 11 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE
NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP
CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT
BEACH IN DULUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON
TUESDAY...WITH A FEW STRONG STORMS POSSIBLE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY.

LSZ121-140>148-120945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN
BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST
MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN
EFFECT.

MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY
RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jul 11, 3:29 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     TSTM WND GST     3 WNW WOODROW           46.40N 94.13W
07/11/2016  M59 MPH          CROW WING          MN   MESONET

            BRAINERD RAWS.

&&

KLH
Special weather statement, Jul 11, 3:49 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
449 AM CDT MON JUL 11 2016

MNZ019-020-026-035>038-WIZ001-006-007-111045-
SOUTH AITKIN-SOUTHERN LAKE/NORTH SHORE-SOUTH ITASCA-CARLTON/SOUTH ST.
LOUIS-CENTRAL ST. LOUIS-NORTHERN
AITKIN-PINE-DOUGLAS-WASHBURN-BURNETT-
449 AM CDT MON JUL 11 2016

... STRONG THUNDERSTORMS MOVING OVER NORTHEAST MINNESOTA ...

AT 448 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR HIBBING...TO 6 MILES SOUTHWEST OF KETTLE RIVER...TO 10 MILES
NORTHWEST OF BROOK PARK...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...HIBBING...CLOQUET...HINCKLEY...HERMANTOWN...PROCTOR...
SANDSTONE...HAWTHORNE...KEEWATIN...SCANLON...NASHWAUK...CARLTON...WEBSTER...
BARNUM...MAHTOWA...SOLON SPRINGS...FLOODWOOD...COTTON AND WILLOW RIVER.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4597 9314 4598 9306 4616 9306 4616 9324
      4645 9309 4741 9309 4730 9182 4689 9183
      4678 9203 4672 9195 4673 9183 4626 9184
      4576 9212
TIME...MOT...LOC 0948Z 281DEG 41KT 4733 9300 4644 9300 4607 9320

CLC
Local storm report, Jul 11, 4:38 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND GST     2 E HINCKLEY            46.02N 92.89W
07/11/2016  M47 MPH          PINE               MN   AWOS

            .

&&

KLH
Special weather statement, Jul 11, 4:49 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
549 AM CDT MON JUL 11 2016

MNZ011-012-019-020-037-038-WIZ001-002-006>008-111145-
SOUTHERN LAKE/NORTH SHORE-CARLTON/SOUTH ST. LOUIS-CENTRAL ST.
LOUIS-NORTH ST. LOUIS-PINE-NORTHERN COOK/NORTHERN
LAKE-DOUGLAS-WASHBURN-SAWYER-BAYFIELD-BURNETT-
549 AM CDT MON JUL 11 2016

... A LONG LINE OF THUNDERSTORMS WAS MOVING ACROSS THE MINNESOTA ARROWHEAD AND
NORTHWESTERN WISCONSIN...

AT 546 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES WEST OF BUYCK...TO 7 MILES NORTHWEST OF FRENCH RIVER...TO NEAR
TRADE LAKE WISCONSIN...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...ELY...SPOONER...HAYWARD...LAKE VERMILION...SPLIT ROCK
LIGHTHOUSE STATE PARK...TWO HARBORS...HOYT LAKES...SILVER BAY...AURORA...
BABBITT...SHELL LAKE...HAWTHORNE...IRON RIVER...LAKE NEBAGAMON...ROUND
LAKE...BIWABIK...TREGO AND CABLE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4700 9203 4823 9277 4809 9169 4723 9125
      4678 9203 4672 9195 4673 9180 4683 9140
      4692 9121 4692 9109 4671 9099 4566 9147
      4566 9215 4573 9216 4573 9253 4566 9253
      4566 9263
TIME...MOT...LOC 1046Z 292DEG 45KT 4815 9266 4699 9196 4572 9254

CLC
Local storm report, Jul 11, 5:46 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
646 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             1 SE CROSBY             46.49N 93.95W
07/11/2016  M1.00 INCH       CROW WING          MN   TRAINED SPOTTER

            .

&&

NWS DULUTH MN
IRIS SYSTEM
Local storm report, Jul 11, 5:48 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND GST     2 E HINCKLEY            46.02N 92.89W
07/11/2016  M47 MPH          PINE               MN   AWOS

            .

0400 AM     HAIL             1 SE CROSBY             46.49N 93.95W
07/11/2016  M1.00 INCH       CROW WING          MN   TRAINED SPOTTER

            .

0359 AM     HAIL             1 ESE IRONTON           46.48N 93.98W
07/11/2016  E1.50 INCH       CROW WING          MN   TRAINED SPOTTER

            .

0358 AM     HAIL             1 S CROSBY              46.48N 93.96W
07/11/2016  E1.00 INCH       CROW WING          MN   TRAINED SPOTTER

            .

0350 AM     HAIL             BRAINERD                46.36N 94.20W
07/11/2016  E0.88 INCH       CROW WING          MN   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL AT TIME OF REPORT.

0346 AM     HAIL             1 NE BRAINERD           46.36N 94.18W
07/11/2016  E1.00 INCH       CROW WING          MN   TRAINED SPOTTER

            .

0345 AM     HAIL             2 ENE EAST GULL LAKE    46.42N 94.30W
07/11/2016  M0.25 INCH       CROW WING          MN   CO-OP OBSERVER

            .

0341 AM     TSTM WND GST     3 WNW WOODROW           46.40N 94.13W
07/11/2016  M51 MPH          CROW WING          MN   ASOS

            ASOS STATION BRAINERD AIRPORT /BRD/.

0341 AM     TSTM WND GST     3 WNW WOODROW           46.40N 94.13W
07/11/2016  M59 MPH          CROW WING          MN   MESONET

            BRAINERD RAWS.

0339 AM     HAIL             2 WNW BREEZY POINT      46.62N 94.26W
07/11/2016  E0.75 INCH       CROW WING          MN   PUBLIC

            REPORTED VIA MPING.

0330 AM     TSTM WND DMG     1 S JENKINS             46.63N 94.33W
07/11/2016                   CROW WING          MN   TRAINED SPOTTER

            10 INCH DIAMETER TREE DOWN. TIME ESTIMATED
            FROM RADAR.

&&

NWS DULUTH MN
IRIS SYSTEM

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sawyer

When
July 11, 5:55 AM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653096.